Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 9 (2013), 009, 31 pages      arXiv:1207.1308

Binary Darboux Transformations in Bidifferential Calculus and Integrable Reductions of Vacuum Einstein Equations

Aristophanes Dimakis a and Folkert Müller-Hoissen b
a) Department of Financial and Management Engineering, University of the Aegean, 82100 Chios, Greece
b) Max-Planck-Institute for Dynamics and Self-Organization, 37077 Göttingen, Germany

Received November 12, 2012, in final form January 29, 2013; Published online February 02, 2013

We present a general solution-generating result within the bidifferential calculus approach to integrable partial differential and difference equations, based on a binary Darboux-type transformation. This is then applied to the non-autonomous chiral model, a certain reduction of which is known to appear in the case of the D-dimensional vacuum Einstein equations with D−2 commuting Killing vector fields. A large class of exact solutions is obtained, and the aforementioned reduction is implemented. This results in an alternative to the well-known Belinski-Zakharov formalism. We recover relevant examples of space-times in dimensions four (Kerr-NUT, Tomimatsu-Sato) and five (single and double Myers-Perry black holes, black saturn, bicycling black rings).

Key words: bidifferential calculus; binary Darboux transformation; chiral model; Einstein equations; black ring.

pdf (610 kb)   tex (47 kb)


  1. Arsie A., Lorenzoni P., F-manifolds with eventual identities, bidifferential calculus and twisted Lenard-Magri chains, Int. Math. Res. Not., to appear, arXiv:1110.2461.
  2. Belinski V.A., Verdaguer E., Gravitational solitons, Cambridge Monographs on Mathematical Physics, Cambridge University Press, Cambridge, 2001.
  3. Belinski V.A., Sakharov V.E., Stationary gravitational solitons with axial symmetry, Sov. Phys. JETP 50 (1979), 1-9.
  4. Belinski V.A., Zakharov V.E., Integration of the Einstein equations by means of the inverse scattering problem technique and construction of exact soliton solutions, Sov. Phys. JETP 48 (1978), 985-994.
  5. Breitenlohner P., Maison D., Gibbons G., 4-dimensional black holes from Kaluza-Klein theories, Comm. Math. Phys. 120 (1988), 295-333.
  6. Camacaro J., Cariñena J., Alternative Lie algebroid structures and bi-differential calculi, in Applied Differential Geometry and Mechanics, Editors W. Sarlet, F. Cantrijn, University of Gent, 2003, 1-20.
  7. Chavchanidze G., Non-Noether symmetries in Hamiltonian dynamical systems, Mem. Differential Equations Math. Phys. 36 (2005), 81-134, math-ph/0405003.
  8. Chen Y., Hong K., Teo E., Unbalanced Pomeransky-Sen'kov black ring, Phys. Rev. D 84 (2011), 084030, 11 pages, arXiv:1108.1849.
  9. Chen Y., Teo E., Rod-structure classification of gravitational instantons with U(1)×U(1) isometry, Nuclear Phys. B 838 (2010), 207-237, arXiv:1004.2750.
  10. Chruściel P., Cortier J., Maximal analytic extensions of the Emparan-Reall black ring, J. Phys. Conf. Ser. 229 (2010), 012030, 4 pages, arXiv:0807.2309.
  11. Chruściel P.T., Eckstein M., Szybka S.J., On smoothness of black saturns, J. High Energy Phys. 2010 (2010), no. 11, 048, 39 pages, arXiv:1007.3668.
  12. Cieśliński J.L., Algebraic construction of the Darboux matrix revisited, J. Phys. A: Math. Theor. 42 (2009), 404003, 40 pages, arXiv:0904.3987.
  13. Crampin M., Sarlet W., Thompson G., Bi-differential calculi, bi-Hamiltonian systems and conformal Killing tensors, J. Phys. A: Math. Gen. 33 (2000), 8755-8770.
  14. de Souza E., Bhattacharyya S.P., Controllability, observability and the solution of AXXB=C, Linear Algebra Appl. 39 (1981), 167-188.
  15. Dimakis A., Kanning N., Müller-Hoissen F., The non-autonomous chiral model and the Ernst equation of general relativity in the bidifferential calculus framework, SIGMA 7 (2011), 118, 27 pages, arXiv:1106.4122.
  16. Dimakis A., Müller-Hoissen F., Bi-differential calculi and integrable models, J. Phys. A: Math. Gen. 33 (2000), 957-974, math-ph/9908015.
  17. Dimakis A., Müller-Hoissen F., Bicomplexes and integrable models, J. Phys. A: Math. Gen. 33 (2000), 6579-6591, nlin.SI/0006029.
  18. Dimakis A., Müller-Hoissen F., Bidifferential calculus approach to AKNS hierarchies and their solutions, SIGMA 6 (2010), 055, 27 pages, arXiv:1004.1627.
  19. Dimakis A., Müller-Hoissen F., Bidifferential graded algebras and integrable systems, Discrete Contin. Dyn. Syst. (2009), suppl., 208-219, arXiv:0805.4553.
  20. Dimakis A., Müller-Hoissen F., Solutions of matrix NLS systems and their discretizations: a unified treatment, Inverse Problems 26 (2010), 095007, 55 pages, arXiv:1001.0133.
  21. Economou A., Tsoubelis D., Multiple-soliton solutions of Einstein's equations, J. Math. Phys. 30 (1989), 1562-1569.
  22. Elvang H., Figueras P., Black saturn, J. High Energy Phys. 2007 (2007), no. 5, 050, 48 pages, hep-th/0701035.
  23. Elvang H., Rodriguez M.J., Bicycling black rings, J. High Energy Phys. 2008 (2008), no. 4, 045, 30 pages, arXiv:0712.2425.
  24. Emparan R., Reall H.S., A rotating black ring solution in five dimensions, Phys. Rev. Lett. 88 (2002), 101101, 4 pages, hep-th/0110260.
  25. Emparan R., Reall H.S., Black holes in higher dimensions, Living Rev. Relativ. 11 (2008), 6, 87 pages, arXiv:0801.3471.
  26. Emparan R., Reall H.S., Black rings, Classical Quantum Gravity 23 (2006), R169-R197, hep-th/0608012.
  27. Emparan R., Reall H.S., Generalized Weyl solutions, Phys. Rev. D 65 (2002), 084025, 26 pages, hep-th/0110258.
  28. Evslin J., Krishnan C., The black di-ring: an inverse scattering construction, Classical Quantum Gravity 26 (2009), 125018, 13 pages, arXiv:0706.1231.
  29. Figueras P., A black ring with a rotating 2-sphere, J. High Energy Phys. 2005 (2005), no. 7, 039, 9 pages, hep-th/0505244.
  30. Figueras P., Jamsin E., Rocha J.V., Virmani A., Integrability of five-dimensional minimal supergravity and charged rotating black holes, Classical Quantum Gravity 27 (2010), 135011, 37 pages, arXiv:0912.3199.
  31. Frölicher A., Nijenhuis A., Theory of vector-valued differential forms. I. Derivations in the graded ring of differential forms, Proc. Koninkl. Ned. Acad. Wetensch. Ser. A 59 (1956), 338-359.
  32. Frolov V.P., Goswami R., Surface geometry of 5D black holes and black rings, Phys. Rev. D 75 (2007), 124001, 11 pages, gr-qc/0612033.
  33. Gauntlett J.P., Gutowski J.B., Concentric black rings, Phys. Rev. D 71 (2005), 025013, 7 pages, hep-th/0408010.
  34. Griffiths J.B., Colliding plane waves in general relativity, Oxford Mathematical Monographs, Oxford Science Publications, The Clarendon Press, Oxford University Press, New York, 1991.
  35. Gu C., Hu H., Zhou Z., Darboux transformations in integrable systems. Theory and their applications to geometry, Mathematical Physics Studies, Vol. 26, Springer, Dordrecht, 2005.
  36. Harmark T., Stationary and axisymmetric solutions of higher-dimensional general relativity, Phys. Rev. D 70 (2004), 124002, 25 pages, hep-th/0408141.
  37. Hartwig R.E., Resultants and the solution of AXXB=−C, SIAM J. Appl. Math. 23 (1972), 104-117.
  38. Hearon J.Z., Nonsingular solutions of TABT=C, Linear Algebra Appl. 16 (1977), 57-63.
  39. Herdeiro C., Rebelo C., Zilhão M., Costa M., A double Myers-Perry black hole in five dimensions, J. High Energy Phys. 2008 (2008), no. 7, 009, 24 pages, arXiv:0805.1206.
  40. Hollands S., Yazadjiev S., Uniqueness theorem for 5-dimensional black holes with two axial Killing fields, Comm. Math. Phys. 283 (2008), 749-768, arXiv:0707.2775.
  41. Hong K., Teo E., A new form of the C-metric, Classical Quantum Gravity 20 (2003), 3269-3277, gr-qc/0305089.
  42. Horowitz G. (Editor), Black holes in higher dimensions, Cambridge University Press, Cambridge, 2012.
  43. Hoskisson J., Explorations of four and five dimensional black hole spacetimes, Ph.D. thesis, Durham University, 2009, available at
  44. Hu Q., Cheng D., The polynomial solution to the Sylvester matrix equation, Appl. Math. Lett. 19 (2006), 859-864.
  45. Iguchi H., Izumi K., Mishima T., Systematic solution-generation of five-dimensional black holes, Progr. Theoret. Phys. Suppl. 189 (2011), 93-125, arXiv:1106.0387.
  46. Iguchi H., Mishima T., Solitonic generation of vacuum solutions in five-dimensional general relativity, Phys. Rev. D 74 (2006), 024029, 17 pages, hep-th/0605090.
  47. Izumi K., Orthogonal black di-ring solution, Progr. Theoret. Phys. 119 (2008), 757-774, arXiv:0712.0902.
  48. Klein C., Richter O., Ernst equation and Riemann surfaces. Analytical and numerical methods, Lecture Notes in Physics, Vol. 685, Springer-Verlag, Berlin, 2005.
  49. Kodama H., Hikida W., Global structure of the Zipoy-Voorhees-Weyl spacetime and the δ=2 Tomimatsu-Sato spacetime, Classical Quantum Gravity 20 (2003), 5121-5140, gr-qc/0304064.
  50. Kramer D., Neugebauer G., The superposition of two Kerr solutions, Phys. Lett. A 75 (1980), 259-261.
  51. Lorenzoni P., Flat bidifferential ideals and semi-Hamiltonian PDEs, J. Phys. A: Math. Gen. 39 (2006), 13701-13715, nlin.SI/0604053.
  52. Lorenzoni P., Magri F., A cohomological construction of integrable hierarchies of hydrodynamic type, Int. Math. Res. Not. 2005 (2005), no. 34, 2087-2100, nlin.SI/0504064.
  53. Marchenko V.A., Nonlinear equations and operator algebras, Mathematics and its Applications (Soviet Series), Vol. 17, D. Reidel Publishing Co., Dordrecht, 1988.
  54. Matveev V.B., Salle M.A., Darboux transformations and solitons, Springer Series in Nonlinear Dynamics, Springer-Verlag, Berlin, 1991.
  55. Mishima T., Iguchi H., New axisymmetric stationary solutions of five-dimensional vacuum Einstein equations with asymptotic flatness, Phys. Rev. D 73 (2006), 044030, 6 pages, hep-th/0504018.
  56. Myers R.C., Myers-Perry black holes, in Black Holes in Higher Dimensions, Editor G. Horowitz, Cambridge University Press, Cambridge, 2012, 101-133, arXiv:1111.1903.
  57. Myers R.C., Perry M.J., Black holes in higher-dimensional space-times, Ann. Physics 172 (1986), 304-347.
  58. Nakamura Y., Symmetries of stationary axially symmetric vacuum Einstein equations and the new family of exact solutions, J. Math. Phys. 24 (1983), 606-609.
  59. Nimmo J.J.C., Gilson C., Ohta Y., Applications of Darboux transformations to the self-dual Yang-Mills equations, Theoret. and Math. Phys. 122 (2000), 239-246.
  60. Pomeransky A.A., Complete integrability of higher-dimensional Einstein equations with additional symmetry and rotating black holes, Phys. Rev. D 73 (2006), 044004, 5 pages, hep-th/0507250.
  61. Pomeransky A.A., Sen'kov R.A., Black ring with two angular momenta, hep-th/0612005.
  62. Rogers C., Schief W.K., Bäcklund and Darboux transformations. Geometry and modern applications in soliton theory, Cambridge Texts in Applied Mathematics, Cambridge University Press, Cambridge, 2002.
  63. Sakhnovich A.L., Dressing procedure for solutions of nonlinear equations and the method of operator identities, Inverse Problems 10 (1994), 699-710.
  64. Sakhnovich A.L., Generalized Bäcklund-Darboux transformation: spectral properties and nonlinear equations, J. Math. Anal. Appl. 262 (2001), 274-306.
  65. Sakhnovich A.L., On the GBDT version of the Bäcklund-Darboux transformation and its applications to linear and nonlinear equations and Weyl theory, Math. Model. Nat. Phenom. 5 (2010), 340-389, arXiv:0909.1537.
  66. Sakhnovich L.A., Problems of factorization and operator identities, Russ. Math. Surv. 41 (1986), no. 1, 1-64.
  67. Sparano G., Vilasi G., Vinogradov A.M., Vacuum Einstein metrics with bidimensional Killing leaves. I. Local aspects, Differential Geom. Appl. 16 (2002), 95-120, gr-qc/0301020.
  68. Stephani H., Kramer D., MacCallum M., Hoenselaers C., Herlt E., Exact solutions of Einstein's field equations, 2nd ed., Cambridge Monographs on Mathematical Physics, Cambridge University Press, Cambridge, 2003.
  69. Szybka S.J., Stable causality of Black Saturns, J. High Energy Phys. 2011 (2011), no. 5, 052, 9 pages, arXiv:1102.3942.
  70. Tan H.S., Teo E., Multi-black-hole solutions in five dimensions, Phys. Rev. D 68 (2003), 044021, 11 pages, hep-th/0306044.
  71. Tangherlini F.R., Schwarzschild field in n dimensions and the dimensionality of space problem, Nuovo Cimento 27 (1963), 636-651.
  72. Tomimatsu A., Sato H., New exact solution for the gravitational field of a spinning mass, Phys. Rev. Lett. 29 (1972), 1344-1345.
  73. Tomizawa S., Ishihara H., Exact solutions of higher dimensional black holes, arXiv:1104.1468.
  74. Tomizawa S., Morisawa Y., Yasui Y., Vacuum solutions of five dimensional Einstein equations generated by inverse scattering method, Phys. Rev. D 73 (2006), 064009, 8 pages, hep-th/0512252.
  75. Tomizawa S., Nozawa M., Vacuum solutions of five dimensional Einstein equations generated by inverse scattering method. II. Production of the black ring solution, Phys. Rev. D 73 (2006), 124034, 10 pages, hep-th/0604067.
  76. Tomizawa S., Uchida Y., Shiromizu M., Twist of stationary black hole or ring in five dimensions, Phys. Rev. D 70 (2004), 064020, 5 pages, gr-qc/0405134.
  77. Verdaguer E., Soliton solutions in spacetime with two spacelike Killing fields, Phys. Rep. 229 (1993), 1-80.
  78. Yazadjiev S.S., 5D Einstein-Maxwell solitons and concentric rotating dipole black rings, Phys. Rev. D 78 (2008), 064032, 11 pages, arXiv:0805.1600.
  79. Yazadjiev S.S., Black saturn with a dipole ring, Phys. Rev. D 76 (2007), 064011, 8 pages, arXiv:0705.1840.
  80. Yazadjiev S.S., Completely integrable sector in 5D Einstein-Maxwell gravity and derivation of the dipole black ring solutions, Phys. Rev. D 73 (2006), 104007, 7 pages, hep-th/0602116.

Previous article  Next article   Contents of Volume 9 (2013)